Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 7, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jun 14, 2003, 9:21 PM EDT for Louisa County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2003, 9:21 PM EDT (01:21 UTC)
- Expired
- Jun 15, 2003, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Louisa County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 150125 FFWAKQ VAC109-150420- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 921 PM EDT SAT JUN 14 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... LOUISA COUNTY IN CENTRAL VIRGINIA * UNTIL 1215 AM EDT * AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER LOUISA COUNTY... MOVING EAST AT 20 MPH. DOPPLER RADAR ESTIMATED 2 INCHES OF RAIN IN THE PAST HOUR. AN ADDITIONAL INCH OF RAIN IS POSSIBLE BEFORE THE RAIN ENDS BY 10 PM. FLOODING WILL CONTINUE UNTIL MIDNIGHT AS RAINFALL CONTINUES TO RUN OFF INTO CREEKS AND RIVERS. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...MINERAL...LOUISA...MELTONS...TREVILIANS AND BOSWELLS TAVERN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. LAT...LON 3816 7819 3799 7825 3784 7783 3801 7778 $$ NS
2 follow-up statements
000 WGUS71 KAKQ 150240 FFSAKQ VAC109-150415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1035 PM EDT SAT JUN 14 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 AM EDT FOR LOUISA COUNTY... AT 1030 PM...RADAR SHOWED A THUNDERSTORM NEAR CHARLOTTESVILLE... MOVING SOUTHEAST TOWARD LOUISA. THE THUNDERSTORM WILL PROVIDE AN ADDITIONAL HALF INCH TO INCH OF RAIN DURING THE NEXT HOUR...AGGRAVATING THE FLOODING THAT IS ALREADY OCCURRING. RADAR INDICATED THAT OVER 3 INCHES OF RAIN HAS ALREADY FALLEN IN PARTS OF LOUISA COUNTY. LAW ENFORCEMENT REPORTS THAT MANY SECONDARY ROADS ARE IMPASSABLE...AND ROUTE 33...ROUTE 15 AND ROUTE 22 HAVE SIGNIFICANT STANDING WATER. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ NS && LAT...LON 3813 7814 3800 7827 3781 7782 3801 7777
000 WGUS71 KAKQ 150431 FFSAKQ VAC109-133-150515- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1230 AM EDT SUN JUN 15 2003 ...THE FLASH FLOOD WARNINGS FOR LOUISA AND NORTHUMBERLAND COUNTIES HAVE BEEN ALLOWED TO EXPIRE... AT 12:25 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE HEAVY RAIN THAT PROMPTED FLASH FLOODING WARNINGS HAS MOVED OUT OF LOUISA AND NORTHUMBERLAND COUNTIES. THEREFORE...THE FLASH FLOOD WARNINGS WERE ALLOWED TO EXPIRE. PERIODS OF RAIN WILL CONTINUE OVERNIGHT ACROSS CENTRAL AND EASTERN VIRGINIA...BUT THE HEAVY RAINFALL IS OVER. NO ADDITIONAL FLASH FLOODING IS EXPECTED. THE HEAVY RAIN CAUSED CLOSURE OF MANY SECONDARY ROADS SATURDAY EVENING IN LOUISA COUNTY. NORTHUMBERLAND COUNTY OFFICIALS DID NOT REPORT ANY ROAD CLOSURES DUE TO THE HEAVY RAIN. $$ CULLEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 4:20 PM EDT, 5 hours 1 minute earlier.
Area forecast discussion, Jun 14, 4:20 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 320 PM EST SAT JUN 14 2003 SPC HAS SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF THE CWA ...HOWEVER HIGHEST CAPES AND STRONGEST SHEAR OVER NORTHERN VA INTO MD/DE PA WHERE SVR TSTMS WATCH IS IN EFFECT UNTIL 7 PM. WEAKER VERTICAL SHEAR SHOULD LIMIT WIDESPREAD SVR STORMS TO THE SOUTH. WITH PWATS ON THE ORDER OF 2 PLUS INCHES AND LI -7 HEAVY DOWNPOURS LIKELY SIMILAR TO YESTERDAY. DEEPER CONVECTION FOCUSED TO THE NORTH AS SHORT WAVE DROPS SOUTHEAST FROM OHVLY. LOW PRESSURE OVER NEW ENGLAND WILL CONTINUE EAST AND MOVE OFFSHORE CAPE COD BY THIS EVENING. THE ASSOCIATED COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC AND BECOME STATIONARY OVER THE CAROLINAS ON SUNDAY. HIGH PRESSURE WILL RETURN BRIEFLY LATE SUNDAY AND MONDAY AS WEAK LOW PRESSURE SYSTEMS MOVE ALONG THE STATIONARY FRONT. PRECIP AT THIS POINT WILL BE ENHANCED OVERRUNNING TYPE AND LATTER SHIFTS MAY CONSIDER A FFA. FRONT WILL MOVE NORTH AS A WARM FRONT WEDNESDAY AND THURSDAY AND DRAG MOISTURE FROM THE SOUTH NORTHWARD...MODELS TRENDED WETTER THROUGH MID WEEK SO ADDED POPS TO FILL THE VOID MONDAY NIGHT THROUGH WEDNESDAY. CONTINUED WET INTO FRIDAY BEFORE DRING OUT BEHIND FRONT SATURDAY. MARINE...NO CURRENT FLAGS...HOWEVER WITH INCREASING EASTERLY SWELLS AND ONSHORE WINDS SCA EXPECTED MONDAY NIGHT INTO TUESDAY. FCSTID = 22 SBY 68 78 61 75 / 60 40 40 30 OXB 68 73 63 70 / 60 40 40 30 ECG 74 84 70 78 / 50 50 50 40 ORF 74 80 69 75 / 50 50 50 40 PHF 73 80 67 77 / 50 50 50 40 AKQ 73 82 66 78 / 50 50 50 40 RIC 71 80 65 76 / 60 40 40 30 FVX 70 81 65 76 / 60 40 40 30 .AKQ... .MD...NONE. .NC...NONE. .VA...NONE. 22
Hazardous weather outlook, Jun 14, 5:30 AM EDT, 15 hours 51 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT IS FROM DOWNBURST WINDS. ALSO...BRIEF HEAVY DOWNPOURS MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jun 14, 6:25 PM EDT, 2 hours 56 minutes before
VAZ075>077-142330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 625 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORMS WILL AFFECT THE NORTHERN NECK THROUGH 730 PM... AT 625 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS BUILDING INTO WESTMORELAND COUNTY. THE STORMS WERE MOVING EAST SOUTHEAST AT 25 MPH. THE STORMS WILL AFFECT WESTMORELAND...NORTHUMBERLAND AND RICHMOND COUNTIES THROUGH 730 PM. EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH AND POSSIBLE SMALL HAIL IN THE STORMS. PONDING OF WATER ON ROADWAYS IS LIKELY...SO MOTORISTS SHOULD USE CAUTION. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
Special weather statement, Jun 14, 6:58 PM EDT, 2 hours 23 minutes before
MDZ022>025-150000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 658 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORMS WILL AFFECT THE LOWER MARYLAND EASTERN SHORE THROUGH 8 PM... AT 655 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM THE SOUTHERN TIP OF DORCHESTER COUNTY...TO JUST NORTH OF SALSBURY...MOVING EAST SOUTHEAST AT 25 MPH. THE STORMS WILL AFFECT SALISBURY THROUGH 715 PM...AND WILL REACH PRINCESS ANNE AND SNOW HILL BY 730 PM. OCEAN CITY WILL BEGIN TO SEE THE STORMS BY 8 PM. EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH AND POSSIBLE SMALL HAIL IN THE STORMS. PONDING OF WATER ON ROADWAYS IS LIKELY...SO MOTORISTS SHOULD USE CAUTION. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
Special weather statement, Jun 14, 7:29 PM EDT, 1 hour 52 minutes before
VAZ074-076>078-085-150030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 729 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORMS ARE TRACKING THOUGH THE NORTHERN NECK AND MIDDLE PENINSULA... AT 725 PM...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS FROM JUST NORTH OF TAPPAHANNOCK TO JUST WEST OF LEWISETTA...MOVING EAST SOUTHEAST AT 25 MPH. THE STORMS WILL AFFECT AREAS OF NORTHUMBERLAND...ESSEX...RICHMOND...LANCASTER AND MIDDLESEX COUNTIES THROUGH 830 PM. EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH AND POSSIBLE SMALL HAIL IN THE STORMS. PONDING OF WATER ON ROADWAYS IS LIKELY...SO MOTORISTS SHOULD USE CAUTION. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
Special weather statement, Jun 14, 7:50 PM EDT, 1 hour 31 minutes before
MDZ023>025-VAZ099-150100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 750 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORMS ARE TRACKING TOWARD COASTAL MARYLAND AND VIRGINIA... AT 750 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM PRINCESS ANNE TO CRISFIELD...MOVING EAST SOUTHEAST AT 25 MPH. THE STORMS WILL AFFECT POCOMOKE CITY THROUGH 815 PM...SNOW HILL AND NEW CHURCH BY 830 PM...AND ASSATEAGUE TO WALLOPS ISLAND BEFORE 9 PM. EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH AND POSSIBLE SMALL HAIL IN THE STORMS. PONDING OF WATER ON ROADWAYS IS LIKELY...SO MOTORISTS SHOULD USE CAUTION. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
Special weather statement, Jun 14, 7:57 PM EDT, 1 hour 24 minutes before
VAZ049-063-064-150100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 757 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORMS ARE APPROACHING LOUISA AND CAROLINE COUNTIES... AT 755 PM...RADAR SHOWED STRONG THUNDERSTORMS IN ORANGE AND SPOTSYLVANIA COUNTIES...MOVING SOUTHEAST AT 25 MPH. THE STORMS WILL AFFECT LOUISA AND CAROLINE COUNTIES THROUGH 9 PM...AND WILL BEGIN TO AFFECT NORTHWEST HANOVER COUNTY AFTER 830 PM. EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH AND POSSIBLE SMALL HAIL IN THE STORMS. PONDING OF WATER ON ROADWAYS IS LIKELY...SO MOTORISTS SHOULD USE CAUTION. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
Special weather statement, Jun 14, 8:48 PM EDT, 33 minutes before
VAZ049-063-064-072>075-150200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 848 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORMS FROM LOUISA TO CAROLINE COUNTIES...WILL AFFECT AREAS NORTH OF RICHMOND THROUGH 10 PM... AT 850 PM...RADAR SHOWED A BAND OF STRONG THUNDERSTORMS FROM LOUISA TO NORTHWEST HANOVER COUNTY...TO CAROLINE COUNTY...MOVING SOUTHEAST AT 30 MPH. THESE STORMS WILL TRACK THROUGH LOUISA...HANOVER AND CAROLINE COUNTIES THROUGH 930 PM...THEN APPROACH WESTMORELAND...KING AND QUEEN...ESSEX AND KING WILLIAM COUNTIES BY 10 PM. THESE STORMS HAVE A HISTORY OF PRODUCING OVER ONE INCH OF RAIN PER HOUR AND GUSTY WINDS TO 40 MPH. PONDING OF WATER ON ROADWAYS IS LIKELY...SO MOTORISTS SHOULD USE CAUTION. STANDING WATER IN LOW LYING AREAS ARE POSSIBLE LOCALLY...SO DO NOT DRIVE THROUGH WATER IF YOU DO NOT KNOW THE DEPTH. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 10:44 PM EDT | Flash Flood Warning | AKQ | Northumberland | 91 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.